New York, 2008Hail in New York, August 16, 2008
August 16, 2008 · NWS ALY · 3 events in 1 county or zone
The passage of an upper level disturbance, combined with an unstable air mass in place, led to the development of isolated thunderstorms across portions of mid Hudson Valley during Saturday afternoon on August 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of an upper level disturbance, combined with an unstable air mass in place, led to the development of isolated thunderstorms across portions of mid Hudson Valley during Saturday afternoon on August 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 12:55 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 16, 12:55 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT SAT AUG 16 2008
.SYNOPSIS...
THE UPPER LEVEL DISTURBANCE THAT HAS INFLUENCED OUR WEATHER MUCH OF
THE WEEK WILL FINALLY MOVE EAST OF OUR AREA TODAY...BUT NOT BEFORE
IT KICKS OFF SOME MORE SHOWERS AND THUNDERSTORMS...ESPECIALLY FROM
THE CATSKILLS NORTH. A WEAK DISTURBANCE ALONG THE CANADIAN BORDER
MAY BRING A SHOWER OR THUNDERSTORM TO THE NORTHERN HALF OF OUR AREA
ON SUNDAY. FROM MONDAY AFTERNOON INTO MONDAY EVENING...A COLD FRONT
WILL APPROACH FROM CANADA BRINGING A CHANCE FOR A SHOWER OR
THUNDERSTORM TO THE NORTHERN AREAS.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER ALL THE FORECAST AREA
EXCEPT FOR OUR SOUTHERNMOST THREE COUNTIES...SO HAVE RAISED POPS TO
50 PERCENT AND CHANGED THE WORDING TO SCATTERED RATHER THAN CHANCE.
A NUMBER OF THESE STORMS HAVE ELEVATED CORES OF OVER 60 DBZ WHICH
ALONG WITH THE COLD TEMPERATURES ALOFT SUGGEST SMALL HAIL. MAX TEMPS
STILL LOOK REASONABLE ALTHOUGH MAY BE A DEGREE OR TWO WARM IN A FEW
PLACES. WITH UPPER LOW STILL SPINNING ACROSS NORTHERN NEW YORK...
BEST CHANCE FOR AFTERNOON CONVECTION WILL BE FROM THE THE NORTHERN
CATSKILLS AND MASS/CT BORDER NORTH.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
WHILE SUNDAY INITIALLY LOOKED TO BE DRY...A TROUGH AXIS WITH
ASSOCIATED VORT MAX SHOULD PRODUCE WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTION OF
OUR AREA. SB CAPES GENERALLY LESS THAN 500 J/KG...BUT VALUES COULD
ACTUALLY BE SLIGHTLY HIGHER AS DEW POINTS START TO INCREASE ALONG
WITH TEMPS 3 TO 5 DEGREES HIGHER THAN TODAY. SUNDAY NIGHT LOOKS
MOSTLY CLEAR WITH TEMPS A FEW DEGREES WARMER THAN TONIGHT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS HAVE TRENDED TOWARDS SLOWING DOWN THE PROGRESSION OF A COLD
FRONT DROPPING SOUTHWARD FROM CANADA LATE MON INTO MON NIGHT. STRONG
HEATING ON MONDAY AND STRENGTHENING WESTERLY FLOW ALOFT WILL ALLOW
FOR AN INCREASINGLY FAVORABLE ENVIRONMENT FOR THUNDERSTORMS TO
DEVELOP...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN COLD FRONT IS FORECAST TO STILL BE WELL NORTH OF THE
REGION...HOWEVER ALONG WITH PLENTY OF INSTABILITY THERE SHOULD BE
SUFFICIENT FORCING /COURTESY OF AN UPPER LEVEL DISTURBANCE MOVING
THROUGH/ TO RESULT IN FAIRLY ROBUST T-STORM DEVELOPMENT. EXTENT OF
ORGANIZATION STILL IN QUESTION...ALTHOUGH WITH POSSIBLE SB CAPE
VALUES OF 1000-2000 J/KG AND INCREASING LOW TO MID LEVEL
WINDS...SEVERE STORMS WILL BE POSSIBLE. MAX TEMPS SHOULD WARM WELL
INTO THE 80S IN MOST VALLEY LOCATIONS...ESPECIALLY IN THE MID HUDSON
VALLEY WHERE WESTERLY FLOW AND DOWN SLOPING OFF THE CATSKILLS SHOULD
HELP BOOST TEMPS INTO THE 85-90 RANGE. THE COLD FRONT WILL SAG
SOUTHWARD ACROSS THE REGION MON NIGHT INTO EARLY TUE MORNING. WILL
CONTINUE TO MENTION CHANCE OF THUNDER THROUGH THE NIGHT. WILL ONLY
KEEP SLIGHT CHANCE POPS EARLY TUE AS FRONT CLEARS SOUTHERN AREAS BY
LATE MORNING...HOWEVER THE BEST INSTABILITY AND HIGHER PWATS SHOULD
BE CONFINED TO AREAS SOUTH OF OUR REGION.
THE REST OF THE WEEK SHOULD FEATURE TRANQUIL CONDITIONS AND WARMING
TEMPERATURES. TUE NIGHT INTO WED...AN AREA OF SURFACE HIGH PRESSURE
WILL BUILD IN FROM THE GREAT LAKES WITH INITIALLY PLEASANT TEMPS AND
FAIRLY COMFORTABLE HUMIDITY LEVELS. THEN THUR INTO FRI A RIDGE ALOFT
WILL STRENGTHEN...WHICH WILL ALLOW TEMPS TO WARM FURTHER BUT SHOULD
ALSO SUPPRESS THE CHANCES FOR CONVECTION. SO WILL KEEP DRY FORECAST
THROUGH THE REST OF THE WORK WEEK...WITH TEMPS WARMING A BIT EACH
DAY AND HUMIDITY INCREASING. AFTER VIEWING LATEST ECMWF AND GFS...IT
APPEARS ANY TROPICAL MOISTURE WILL STAY WELL TO OUR SOUTH THROUGH
NEXT WEEK.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
VFR FLIGHT CONDITIONS WILL PREVAIL ACROSS THE REGION THIS AFTERNOON
AND EVENING...BUT THERE WILL BE AREAS OF MVFR CEILINGS AND VISIBILITY
IN SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER
TERRAIN. THE STORMS WILL BEGIN TO DIMINISH ONCE THE SUN GETS LOW
ON THE HORIZON. CLOUDS...SHOWERS...AND THUNDERSTORMS WILL BE LESS
LIKELY OVER ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES. WE WILL
HANDLE THE CONVECTION ISSUE BY APPENDING CB TO THE CLOUD GROUP.
SKIES WILL CLEAR THIS EVENING. WINDS WILL BE WEST TO NORTHWEST
THIS AFTERNOON 10 KNOTS OR LESS...AND WILL BECOME NEAR CALM THIS
EVENING. ALONG WITH THE CLEAR SKIES...THIS WILL BRING ABOUT
FAVORABLE CONDITIONS FOR RADIATIONAL COOLING...WHICH WILL RESULT
IN FOG FORMING OVERNIGHT. THE FOG WILL RESULT IN MVFR/IFR
VISIBILITY AND/OR LOW STRATUS...ESPECIALLY AT KGFL AND KPOU
WHERE THESE CONDITIONS ARE ENHANCED BY THE SURROUNDING TERRAIN.
OUTLOOK...
SUN...VFR. ISOLD -TSRA.
MON...VFR/MVFR...CHC -TSRA
TUE...VFR...SIGHT CHC -TSRA.
WED...VFR...NO SIG WX.
&&
.FIRE WEATHER...
IT WILL BE A FEW MORE DAYS BEFORE DRY WEATHER RETURNS AS WIDELY
SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY
AND SUNDAY WITH MORE NUMEROUS SHOWERS AND THUNDERSTORMS ON MONDAY
WITH A BACK DOOR COLD FRONT.
RELATIVE HUMIDITY VALUES WILL DROP TO 40 TO 60 PERCENT THIS
AFTERNOON...RECOVER TO 85 TO 100 PERCENT TONIGHT AND FALL TO 35 TO
65 PERCENT ON SUNDAY.
WINDS WILL BE FROM THE NORTHWEST OR WEST AT 5 TO 10 MPH TODAY...
NEAR CALM TONIGHT AND SOUTHWEST TO WEST AT 5 TO 15 MPH ON SUNDAY.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS ANTICIPATED FOR THE NEXT SEVERAL DAYS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN OCCUR THIS AFTERNOON.
BRIEF HEAVY DOWNPOURS ARE POSSIBLE...WHICH MIGHT CAUSE SOME PONDING
OF WATER ON ROADS AND PARKING AREAS. ALSO IT IS POSSIBLE THAT IN A
FEW AREAS STORMS MAY TRAIN OR FOLLOW ONE ANOTHER OVER THE SAME
AREA...WHICH COULD CAUSE SHARP RISES TO NEAR BANKFULL ON SMALL
STREAMS IN THE IMMEDIATE AREA. THE SHOWERS AND STORMS WILL HAVE
MUCH LESS OF AN EFFECT ON LARGER STREAMS AND RIVERS WHICH WILL
SHOW LITTLE CHANGE IN FLOW. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE AGAIN ON SUNDAY AND MONDAY AS WELL. DRIER WEATHER
IS EXPECTED FOR THE MIDDLE OF THE COMING WEEK.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...11
LONG TERM...JPV
AVIATION...RCK
FIRE WEATHER...11
HYDROLOGY...RCK
Hazardous weather outlook, Aug 16, 12:32 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
132 PM EDT SAT AUG 16 2008
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
171100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
132 PM EDT SAT AUG 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS
EVENING. THE STORMS WLL MOVE FROM THE NORTHWEST TO THE SOUTHEAST
AROUND 25 MPH. SOME OF THESE STORMS MAY CONTAIN HAIL UP TO A HALF
INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MORE NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO
MONDAY EVENING AND SOME OF THEM MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ001-013-NYZ063>066-171100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
132 PM EDT SAT AUG 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE MID HUDSON REGION OF NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY
THIS EVENING. STORMS MAY CONTAIN HAIL UP TO A HALF INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MORE NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO
MONDAY EVENING AND SOME OF THEM MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 11:17 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1217 PM EDT SAT AUG 16 2008
MAZ001-NYZ053-054-059>061-161645-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-NORTHERN BERKSHIRE MA-
1217 PM EDT SAT AUG 16 2008
...A STRONG THUNDERSTORM IN COLUMBIA...GREENE...RENSSELAER AND
BERKSHIRE COUNTIES...
AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR NASSAU...OR
ABOUT OVER NASSAU...AND MOVING SOUTHEAST AT 13 MPH.
THE THUNDERSTORM WILL BE NEAR...
NASSAU AND VALATIE BY 1225 PM EDT
6 MILES NORTH OF CHATHAM AND 9 MILES WEST OF NEW LEBANON BY 1245 PM
EDT
IN ADDITION TO HAIL AND HEAVY RAIN...CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
RCK
Special weather statement, Aug 16, 11:30 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1230 PM EDT SAT AUG 16 2008
VTZ014-015-161700-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1230 PM EDT SAT AUG 16 2008
...A STRONG THUNDERSTORM IN WINDHAM COUNTY...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND A BRIEF PERIOD OF
HEAVY RAIN. THIS STORM WAS LOCATED NEAR BRATTLEBORO...AND MOVING
SOUTHEAST AT 11 MPH.
OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO VERNON AND GUILFORD
CENTER.
SND
Special weather statement, Aug 16, 11:38 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1238 PM EDT SAT AUG 16 2008
VTZ014-015-161715-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1238 PM EDT SAT AUG 16 2008
...A STRONG THUNDERSTORM IN WINDHAM COUNTY...
AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND HAIL UP TO A HALF INCH
IN DIAMETER. THIS STORM WAS LOCATED NEAR NEWFANE...OR ABOUT 6 MILES
SOUTHWEST OF TOWNSHEND...AND MOVING SOUTHEAST AT 13 MPH.
THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF PUTNEY BY 105 PM EDT
BRATTLEBORO...7 MILES NORTHEAST OF GUILFORD CENTER AND 7 MILES NORTH
OF VERNON BY 115 PM EDT
Special weather statement, Aug 16, 11:57 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1257 PM EDT SAT AUG 16 2008
NYZ059>061-161730-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
1257 PM EDT SAT AUG 16 2008
...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL...
LOCATED NEAR HIGH FALLS...OR JUST SOUTH OF CATSKILL...AND MOVING
SOUTHEAST AT 14 MPH.
THE THUNDERSTORM WILL BE NEAR...
CLERMONT BY 115 PM EDT
LIVINGSTON BY 120 PM EDT
7 MILES WEST OF ANCRAM BY 130 PM EDT
Special weather statement, Aug 16, 12:36 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT SAT AUG 16 2008
NYZ060-061-065-066-161800-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
136 PM EDT SAT AUG 16 2008
...A STRONG THUNDERSTORM IN COLUMBIA AND DUTCHESS COUNTIES...
AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND HAIL UP TO A HALF
INCH IN DIAMETER...LOCATED NEAR PINE PLAINS...OR ABOUT 11 MILES
NORTHEAST OF RHINEBECK. THE STORM IS MOVING SOUTHEAST AT 15 MPH.
THE STORM WILL BE NEAR...
PINE PLAINS BY 150 PM EDT
MILLERTON AND 9 MILES NORTHWEST OF AMENIA BY 200 PM EDT
LIGHTNING IS THE THUNDERSTORMS WORST KILLER. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
RCK
Hail, Dutchess
- When
- August 16, 12:59 PM EST to 1:02 PM EST
- Where
- Dutchess County, 1.72 mi SW of Annandale on Hudson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.000, -73.920
Quarter size hail was reported in Barrytown, near Red Hook, during a thunderstorm.
Hail, Dutchess
- When
- August 16, 1:07 PM EST to 1:09 PM EST
- Where
- Dutchess County, 1.69 mi WSW of Red Hook
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -73.910
Hail up to penny size fell during a thunderstorm approximately 1 mile southeast of Barrytown.
Hail, Dutchess
- When
- August 16, 2:10 PM EST to 2:12 PM EST
- Where
- Dutchess County, 1.48 mi SSE of Billings
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.650, -73.760
Penny size hail was reported in Lagrangeville during a thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 16 to 18, 2008$10 million · 1 event
- Flash Flood in Maine, August 16, 2008$1.2 million · 1 event
- Lightning Strike in Colorado, August 16, 2008$500,000 · 1 event
- Lightning Strike in New Hampshire, August 16, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, August 16, 2008$75,000 · 63 kt wind · 5 events
- Hail and Damaging Wind in Massachusetts, August 16, 2008$31,000 · 2.25 in hail · 8 events
- Tornado in Colorado, August 16, 2008$8,000 · EF1 · 1 event
- Flash Flooding in Texas, August 16, 2008$28,000 · 3 events
- Hail in Maine, August 16, 20081.75 in hail · 15 events
- Hail in New Hampshire, August 16, 20081.75 in hail · 10 events
- Damaging Winds in South Carolina, August 16, 2008$9,000 · 50 kt wind · 6 events
- Hail in Colorado, August 16, 20082.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130545, 130547, 130548.